Q: Changes in Sleeping Pattern & Feelings of Overdrive|
I have a 30 year history, from my mid 20s, of depressive episodes and longer
periods corresponding quite closely to what is now called bipolar 2. I have
tried and had some temporary success with a number of drugs including MAOIs,
SSRIs, and a number of talking therapies, including psychodynamic (7 years 3
times per week) and CBT. My best years were ages 44-47 with Prozac, followed by
poop-out and no resumption of success with other SSRIs.
I have now been in Jungian analysis (4 x per week) for 3 years, gave up
medication 6 months after starting, then, in a really low suicidal state a year
ago, and after great internal struggles about returning to drug help, went on
lamotrigine at 200mg after the usual build-up, having read your excellent
website. I feel better now than I have ever done, but it is clear that this is
in part due to my analysis. In the last year, this has transformed me, though
the process of calm, steady, insightful, reflective growth and individuation is
continuing, and I think will do so for some time to come. I am now experiencing
some early wakening, without anxiety and sweating as before, but seemingly a
changed sleep pattern requiring apparently 6 hours a night instead of 7 or 8,
and some buzzy sensations/feelings as if in overdrive, but not mania. The
question, finally, is should I reduce or completely stop, over a period of
course, the lamotrigine. My concern is less for mania than for a return to
"depression" taking the old form of self-persecution in myriad variations.
Dear Mr. D. --
Thank you for describing this interesting treatment experience. You summarized
by asking if you should reduce or stop the lamotrigine. I cannot give you such a
direct treatment recommendation. But allow me to offer a perspective that you
could discuss with your doctor, an alternative approach of sorts.
In the history that you describe, the improvement on lamotrigine is nice to hear
(as you are right, I do indeed strongly favor this medication in many
circumstances for people with Bipolar II were depression is the dominant
symptom, where cycling is obvious, and where antidepressants have either never
worked or no longer are working). So what to do now? You are wise to be watching
what is happening to your sleep, and recognizing that it might be associated
with this "buzzy sensation", as it may well be. One way to approach this, then,
would be to try to push your sleep back in the other direction.
For example, it is conceivable that what you are describing is a seasonal
phenomenon, as lo here we are precisely at the Summer solstice. You might be
reacting to the appearance of morning light with that earlier awakening -- and
therefore able to address this by avoiding morning light. Options here obviously
include just getting good shades on your bedroom windows, or possibly more
simply, using a "sleep mask" -- one of those satin fabric things with a headband
to hold the cloth over your eyes while asleep in bed. I think these are
remarkably effective and underappreciated, especially since they cost about four
Alternatively, just a small bit of an anti-manic agent such as lithium or
valproate (Depakote) -- although you have to be very careful of the medication
interaction with the latter, which roughly doubles the lamotrigine levels --
might be sufficient to push back against this decreasing sleep. If you were
having difficulty falling asleep (which you do not describe, but might be
relevant to some other readers), there is even a possible way to deal with this
using a non-medication approach, which I described in my somewhat lengthy essay
Disorder: Light and Darkness -- Treatment Implications.
Lastly, I might think about it trying a very cautious dose reduction of the
lamotrigine, but I would be very concerned about the potential for increased,
rather than decreased cycling of mood and energy with that move, and would be
prepared to be turning it back up, particularly at the end of summer.
In any case, you will want to discuss your options with your prescriber before
you undertake any changes, right? Good luck with all that.
Published September, 2007